Jump to content
CrazyBoards.org

NYT article on antidepressant suicide risk


Recommended Posts

I posted this in antidepressants (since that's what the article is about) but I thought some folks here might appreciate the fact that they actually mention (undiagnosed) bipolar as a possible explanation for (if there is one) raised suicide risk on antidepressants.

http://www.nytimes.com/2006/12/13/us/13sui...artner=homepage

Link to comment
Share on other sites

  • 2 weeks later...

I posted this in antidepressants (since that's what the article is about) but I thought some folks here might appreciate the fact that they actually mention (undiagnosed) bipolar as a possible explanation for (if there is one) raised suicide risk on antidepressants.

http://www.nytimes.com/2006/12/13/us/13sui...artner=homepage

Thanks for the post. I experienced anti-depressant-induced hypomania and then mania the first and only time I tried an SSRI. I think the hypomania and mania did raise my suicide risk because I was less in control of myself than usual. I had not been diagnosed bipolar (or ever been manic) at the time I was prescribed the SSRI and did not realize what was going on. I wish the drug literature I was given when I was prescribed the SSRI had told me about common symptoms of hypomania and mania (like reduced sleep) so I could have recognized what was happening.

Link to comment
Share on other sites

well it's about time someone realized this. i know in my heart my mom had un-dx'd bp, and funny how she suicided after starting ADs, and having read her journals, she was CLEARLY psychotic and delusional. it burns my butt we can't hold someone responsible for this. <sigh> poor woman was just trying to get better.

Link to comment
Share on other sites

I was never hospitalized until I was put on AD's. I would think about suicide, but never truly considered it until I was put on AD's. I would get hypomanic as well but then crash into the worst depressions of my life. I would be so depressed that I couldn't physically move. Psychiatrists need to spend more time with their patients so that they can actually give correct diagnoses. My old pdoc never spent more than 15 minutes with me. Ridiculous.

Link to comment
Share on other sites

well it's about time someone realized this. i know in my heart my mom had un-dx'd bp, and funny how she suicided after starting ADs, and having read her journals, she was CLEARLY psychotic and delusional. it burns my butt we can't hold someone responsible for this. <sigh> poor woman was just trying to get better.

I had myself committed shortly before I reached the peak of my SSRI-induced mania. Just a few hours later, I would quite possibly have been too irrational to ask for help, and who knows what would have happened to me.

I mentioned my opinion that the literature given to first-time SSRI consumers should include guidance about recognizing signs of hypomania/mania. I also think the literature should point out that hypomania can worsen very quickly into deep mania. I could tell something was funny (although I didn't know what hypomania was) for about two full days before I became manic, but I didn't ask for help right away because I didn't understand that I would get worse. The literature I was given did not mention any of this. I would like to lobby for changes but I don't know how.

Link to comment
Share on other sites

I tried writing a medication warning, based on my own experience.

Please let me know your comments, suggestions or criticisms.

I'm no expert on this subject, beyond my own experience, but it

seems like it's doable to write a useful warning... here is my attempt:

If taking the medication results in one or more of the following:

* you start having seemingly irrational, exaggerated ideas about your importance

* you start having seemingly irrational ideas of other kinds

* you have a decreased desire to sleep, and have been getting less

and less sleep

this may be a sign that the medication is resulting in hypomania.

You should contact a doctor immediately since without proper treatment

hypomania may worsen rapidly, even if the medication is discontinued.

Link to comment
Share on other sites

What are you thinking of doing with your medication warning?

I would like to pass it along as a suggestion to experts who give advice on the contents of the product literature given to new SSRI users. I don't know how to find such experts, though. Maybe I should ask Dr. Phelps about it.

According to this, it's dangerous to publicize antidepressant-related health warnings in a way that may scare people away from appropriate antidepressant use. So I am not interested in making this into an issue in the media, or lobbying for it in an aggressive, public way. But I do want to make a suggestion, because I think it may be possible to improve the literature currently given to new SSRI users. The literature I was given said I should contact a doctor if I suffered any of a long list of physical side effects... including coma! But as far as I recall it said nothing about cognitive side effects I also checked literature from a major pharmacy chain today, using their web site, and again there was nothing about cognitive side effects.

Link to comment
Share on other sites

I think it would be good for such warnings to be in the PI sheets. I'm not sure if I made any such suggestions that the FDA or pharma companies (or rather, their lawyers) would listen to my suggestions (or yours). I suspect this is the kind of thing that has to occur either a) through lawsuits or b) through scientific research. I'm not saying it's not worth doing anything, just that it may be more effective to work on the lack of SSRI/mania education through other means.

Link to comment
Share on other sites

I think it would be good for such warnings to be in the PI sheets.

I just took a look at the official Lexapro site, which is aimed at patients. None of the web pages on the site mention hypomania or mania, apparently. At the bottom of each page, there are the words "Click here to view the FDA-approved Lexapro Prescribing Information." The link goes to a PDF file of Prescribing Information which does discuss antidepressant-induced hypomania and mania. But the site design makes this link easy to miss, because the link is in small print, and is at the very bottom of the page (you usually have to scroll down to be able to see it; it's even below the copyright notice). Even when people do notice the link, these site design choices will suggest to them that the link should be regarded as unimportant. And even if they do read the PI, they may not know what hypomania and mania are.

I would like to see more education, but at the same time I would like to see it can be done in a way that does not create exaggerated impressions of the risks. The link I gave in my earlier post was to an American Psychological Association press release which suggested that warnings about the dangers of pediatric use of antidepressants may actually have increased the number of suicides, by discouraging people from using antidepressants appropriately. Exaggerated impressions of the risk could also add to the stigma associated with antidepressant use. (One woman using antidepressants told me that a friend no longer allowed her to babysit, because her friend was afraid she might go crazy from the antidepressants and harm the child.)

Jane Pauley is a leader in education in this area. I think this excerpt from her book Skywriting: A Life Out of the Blue is terrific -- check out the part starting "January 2001".

According to the Lexapro PI, the risk of Lexapro-induced hypomania and mania for people with a major depressive disorder diagnosis is actually quite low:

"In placebo-controlled trials of Lexapro in major depressive disorder, activation of mania/hypomania was reported in one (0.1%) of 715 patients treated with Lexapro and in none of the 592 patients treated with placebo."

However, the PI acknowledges that there is concern that these side effects could lead to suicide:

"The following symptoms, anxiety, agitation, panic attacks, insomnia, irritability, hostility, aggressiveness, impulsivity, akathisia (psychomotor restlessness), hypomania, and mania, have been reported in adult and pediatric patients being treated with antidepressants for major depressive disorder as well as for other indications, both psychiatric and nonpsychiatric. Although a causal link between the emergence of such symptoms and either the worsening of depression and/or the emergence of suicidal impulses has not been established, there is concern that such symptoms may represent precursors to emerging suicidality."

Link to comment
Share on other sites

Remember. Their primary duty is to their stockholders, not to their patients. If they admit anything like that it would create grounds for new lawsuits as there would have to have been a period of time when they knew this but didn't tell people. They would then be liable for anything that happened during that time.

Link to comment
Share on other sites

The APA press release I linked to suggests the APA thinks that fear of antidepressant-related suicide has affected antidepressant sales significantly. So better patient education could make business sense.

Link to comment
Share on other sites

So better patient education could make business sense.

I'm not sure if I expressed myself clearly. I mean, better education of patients starting antidepressant use might reduce the antidepressant-related suicide rate, and that in turn could lead to higher antidepressant sales.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...